Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]
Tinnitus is usually described as a ringing in the ears, but it can also sound like clicking, hissing, roaring, or buzzing. Tinnitus involves perceiving sound when no external noise is present. The sound can be very soft or very loud, and high-pitched or low-pitched. Some people hear it in one ear and others hear it in both. People with severe tinnitus may have problems hearing, working, or sleeping.
Tinnitus is the perception of sound when no actual external noise is present. While it is commonly referred to as “ringing in the ears,” tinnitus can manifest many different perceptions of sound, including buzzing, hissing, whistling, swooshing, and clicking. In some rare cases, tinnitus patients report hearing music. Tinnitus can be both an acute (temporary) condition or a chronic (ongoing) health malady.
×